Oklahoma, 2019

Excessive Heat in Oklahoma, August 19 to 20, 2019

August 19 to 20, 2019 · NWS TSA · 19 events in 19 counties and zones

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over eastern Oklahoma from the 19th through the 20th. Afternoon high temperatures near 100 degrees, combined with high humidity, resulted in afternoon heat indices each day from 110 to 115 degrees.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over eastern Oklahoma from the 19th through the 20th. Afternoon high temperatures near 100 degrees, combined with high humidity, resulted in afternoon heat indices each day from 110 to 115 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Aug 19, 11:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1236 PM CDT Mon Aug 19 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Few to scattered mid and high clouds are forecast this afternoon
with some passing high clouds overnight tonight across the CWA. An
isolated shower/storm may be possible this afternoon over
Northwest Arkansas...though with isolated coverage forecast will
keep mention out of the TAFs for now. During the day Tuesday...few
to scattered mid and high clouds should again be possible. Winds
through the period are forecast to be fairly light varying from
east to southwest.

&&

.PREV DISCUSSION... /Issued 1055 AM CDT Mon Aug 19 2019/

..UPDATE...

DISCUSSION...
Upper level ridge of high pressure remained the dominate feature
across the Southern Plains at mid morning. At the surface...a
surface frontal boundary was positioned west to east across Kansas
with hot and humid conditions quickly developing south of the
boundary over Eastern Oklahoma and Northwest Arkansas.

Through this afternoon...the ridge of high pressure will remain in
place with the surface boundary staying north of the CWA.
Thus...hot and humid conditions will continue across the CWA with
highs in the mid to upper 90s and southerly winds of 5 to 15 mph
common. A few locations across Eastern Oklahoma could make a run
at 100 degrees. Dewpoints are expected to remain in the 70s
through the afternoon which will create heat index values in the
105 to near 115 degrees for the CWA. In response...current heat
headlines look to be in good shape at this time.

Also this afternoon...a few isolated diurnal showers and
thunderstorms still look to be possible mainly across the higher
terrain locations of Northwest Arkansas. Locally strong winds look
to be the main threat as deep layer shear values are expected to
be marginal within any convection. The greater instability is
forecast to reside just north of the CWA near the surface
boundary and organized severe weather is not currently
anticipated.

For the morning update...have tweaked temps/dewpoints slightly
higher and also added latest trends/obs to hourly grids. The rest
of the forecast seem to be handling well at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  98  77  94 /   0   0   0  20
FSM   77  98  77  96 /   0   0   0  20
MLC   77  98  76  96 /   0   0   0  10
BVO   74  96  74  92 /   0   0   0  30
FYV   71  93  72  91 /   0   0   0  30
BYV   72  95  73  92 /   0   0   0  30
MKO   75  97  75  94 /   0   0   0  20
MIO   75  94  74  92 /   0   0   0  30
F10   76  99  75  94 /   0   0   0  20
HHW   76  97  76  98 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053-058-063-
     068-069.

     Heat Advisory from 1 PM to 9 PM CDT Tuesday for OKZ049-053>076.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ054>057-059>062-064>067-070>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-010.

     Heat Advisory from 1 PM to 9 PM CDT Tuesday for ARZ001-010-019-
     020-029.

     Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
     020-029.

&&

AVIATION.....20
Hazardous weather outlook, Aug 19, 4:01 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 AM CDT Mon Aug 19 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 AM CDT Mon Aug 19 2019

...VERY DANGEROUS HEAT EXPECTED TODAY...
...DANGEROUS HEAT CONTINUES INTO TUESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Terrain areas of Western Arkansas.
	ONSET...Afternoon.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Midday.

	AREA AT GREATEST RISK...Northeast and East-Central Oklahoma
							West-Central Arkansas.

DISCUSSION...

Very dangerous heat is expected today as high dewpoints combine
with hot temperatures beneath a building ridge of high pressure
aloft. Afternoon heat indices will top out between 105 and 115
degrees across much of the region, with the worst conditions
forecast over northeast and east-central Oklahoma as well as
west-central Arkansas.

An isolated afternoon terrain induced thunderstorm is possible
over western Arkansas. A brief heavy downpour and dangerous
lightning will accompany any storm that develops.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY thru SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Another day of dangerous heat is expected Tuesday as a ridge of
high pressure aloft resides directly over the region. This heat
may also continue into Wednesday, south of any influences from
clouds and storms that will be arriving from Kansas.

A cold front will bring relief from the heat and greater chances
for thunderstorms for the latter part of the week. Locally heavy
rainfall and a limited severe wind threat will accompany these
storms.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

With the intensity of the heat increasing, first responders
should expect an increase in heat-related incidents over the next
couple of days.

weather.gov/tulsa contains additional information.

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 19, 12:00 PM CST to August 20, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854467, 854468, 854469, 854470, 854471, 854472, 854473, 854474, 854475, 854476, 854477, 854478, 854479, 854480, 854481, 854482, 854483, 854484, 854485.